My husband has been diagnosed with small cell lung cancer and has chosen to have a course of chemotherapy to help extend his life and has just had his second cycle. Unfortunately he has lost his appetite and I was wondering if anyone on here has any ideas of what I can do to help him. He says he has a metal taste in his mouth which is causing him to not to want to eat. Any recipes would be gratefully received or any information about how to help with this problem. Many thanks and I look forward to hearing from you with some ideas x
Small Cell Lung Cancer - Chemotherapy - The Roy Castle Lu...
The Roy Castle Lung Cancer Foundation
Some people with cancer experience taste changes during or after cancer treatment. This can lead to loss of appetite, weight loss, and a dislike to specific foods. It is estimated that about half of people receiving chemotherapy experience taste changes. Fortunately, taste changes caused by chemotherapy usually stop about 3 to 4 weeks after treatment ends.Your GP or hospital doctor may prescribe medication to help improve your husband's appetite.It might also be possible to contact the community dietitian in your area for advice(your lung cancer nurse specialist will be able to provide the local dietitian and their contact details).
In the meantime your husband could try sugar-free gum or hard sweets with flavours such as mint, lemon, or orange. These flavours can help mask a bitter or metallic taste in the mouth. If possible avoid using metal dishes and utensils. You might find using plastic utensils or porcelain Chinese soup spoons helpful these can be obtained from
There also many other sources where you can purchase these.
I have included a couple of websites which offer useful advice as well as general advice on mouth care during chemotherapy.
There is also a publication The Cancer Fighting Kitchen [Available: rebeccakatz.com/the-cancer-...] which contains 150 recipes (you can have a look and decide on YouTube).The author suggests it is 'full of wisdom, and experience from Rebecca and a community of America’s foremost integrative oncologists, physicians, and cancer-wellness professionals. The author suggests that included in the book is a section A ‘Culinary Pharmacy’ that reveals the peer-reviewed science behind every ingredient in the book.
I do hope these suggestions are of some help.
With kind regards.
Dear Elaine, I was the same with chemotherapy. My doctor prescribed some energy drinks called fresubin. There are different types. Have a word with your nurse or doctor. Hope all goes well. xx
Thank you so much for all this information I will take a good look at it all. We have had a difficult weekend but hopefully things will improve x
pineaple juice is supposed to be good ,hope it helps x
Hi Elaine, chemo is different for all of us when my counts started to fall I found meat absolutely the best thing to eat ,couldn't get enough of it .That's from someone who only usually eats small pieces of meat or not at all .I thought I was turning into a cannibal ,water was ok for a while and eventually I switched that to sparkling plain water .Little and often is the way to go and varied .At the end of my 4 cycles of chemo things gradually got better ,cordysal mouthwashes really did help with the sore mouth. Each day is different flavoured teas also helped I couldn't face anything milky .They meat thing was strange I never knew that I wanted it until I started to eat then I couldn't get enough of it .Apples also seemed to work for me some days. I wish your husband well and hope things improve for him soon. Diane
Thank you so much for your message, it's funny my husband wanted steak all the time a few weeks ago but unfortunately hasn't been able to tolerate anything the last few days. I have been at my wits end worrying about him but finally today the hospital changed his sickness tablets and he has been able to eat a little. Hoping tomorrow will be even better. It's such a worrying time because I just want to be able to care and look after him and the last few days have been awful, he has threatened to stop treatment and I am just hoping and praying that now his sickness tablets have been changed he will be able to get stronger before his next cycle arrives. Take good care yourself. Elaine x